Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 110, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 10, 2020, 3:15 AM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 3:15 AM CDT (08:15 UTC)
- Expired
- Aug 10, 2020, 4:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kanabec County, MN, Mille Lacs County, MN
The radar
The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 3:36 AM CDT | HAIL 1 | 2 S Ogilvie, MN | . |
| Aug 10, 3:36 AM CDT | HAIL 1 | 2 S Ogilvie, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.5
The text
As transmitted.
073
WUUS53 KMPX 100815
SVRMPX
MNC065-095-100900-
/O.NEW.KMPX.SV.W.0110.200810T0815Z-200810T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
315 AM CDT Mon Aug 10 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southern Kanabec County in east central Minnesota...
Central Mille Lacs County in east central Minnesota...
* Until 400 AM CDT.
* At 314 AM CDT, a severe thunderstorm was located near Bock, or 26
miles northwest of Cambridge, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mora, Milaca, Brunswick, Foreston, Ogilvie, Grasston, Quamba, Bock,
Knife Lake and Mora Airport.
This includes U.S. Highway 169 between mile markers 192 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4598 9306 4598 9314 4579 9315 4574 9374
4593 9376 4604 9306
TIME...MOT...LOC 0814Z 262DEG 40KT 4586 9355
HAIL...1.00IN
WIND...60MPH
$$
CEO1 follow-up statement
122
WWUS53 KMPX 100838 RRA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT Mon Aug 10 2020
MNC095-100848-
/O.CAN.KMPX.SV.W.0110.000000T0000Z-200810T0900Z/
Mille Lacs MN-
338 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MILLE LACS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4598 9306 4598 9314 4579 9315 4577 9348
4589 9349 4604 9306
TIME...MOT...LOC 0838Z 268DEG 23KT 4586 9328
$$
MNC065-100900-
/O.CON.KMPX.SV.W.0110.000000T0000Z-200810T0900Z/
Kanabec MN-
338 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHERN KANABEC COUNTY...
At 338 AM CDT, a severe thunderstorm was located over Mora, or 15
miles west of Pine City, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mora, Brunswick, Ogilvie, Grasston, Quamba and Mora Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4598 9306 4598 9314 4579 9315 4577 9348
4589 9349 4604 9306
TIME...MOT...LOC 0838Z 268DEG 23KT 4586 9328
HAIL...1.75IN
WIND...60MPH
$$
CEOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:57 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 10, 12:57 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1257 AM CDT Mon Aug 10 2020 .Updated for 06Z Aviation Discussion... Issued at 1234 AM CDT Mon Aug 10 2020 && .SHORT TERM...(This evening through Monday night) Issued at 204 PM CDT Sun Aug 9 2020 Visible imagery shows clearing skies across the western and southern portion of the area in the wake of the convectively enhanced shortwave trough moving into northwest Wisconsin. Convection continues to develop with that feature, but will be out of the area before the start of the forecast period. However, the cold frontal boundary remains to our northwest, and the mid/upper shortwave trough helping to push that through the region won't arrive until tonight. Widespread convection is ongoing in association with these features, but it may have difficulty persisting too far into our area tonight. The guidance is mixed on how well convection will survive/develop as the system moves through tonight. We still have plenty of elevated CAPE in place (MUCAPE values AOA 2500 J/Kg across much of the area), but things are capped with respect to activity that would be rooted in the boundary layer and MLCAPE across the northwest forecast area is AOB 1000 J/Kg. This may recover a bit, and should the activity to the northwest grow upscale sufficiently it may not matter. However, we're seeing some height rises in the wake of the MCV, and we also have some low-level ridging and lack of convergence progged ahead of the frontal boundary as it moves through the area. Kept chance PoPs given the uncertainty, but wouldn't be surprised if most of the activity stays to our north. Any lingering precipitation should quickly exit the area Monday morning, with high pressure building in from the west through the day. Ridging will remain in place through Monday night, with seasonably dry weather across the area. .LONG TERM...(Tuesday through Sunday) Issued at 204 PM CDT Sun Aug 9 2020 The upper trough over the region will shift northeast by the middle of the week, and large scale pattern looks to evolve toward western troughing/eastern ridging by the end of the week. Return flow looks to setup across the region for the latter part of the week, increasing precipitation chances for us from Thursday into the weekend. The deterministic and ensemble guidance is in good agreement on this overall large scale pattern, but there is understandably still plenty of spread in the details. As a result, we will still have chance PoPs for much of the time from Thursday into the weekend. That being said, late Thursday and Saturday currently look to have the best chance for widespread activity with decent consensus on synoptic scale forcing during those periods. Temperatures look to be a bit above normal through most of the period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1234 AM CDT Mon Aug 10 2020 VFR conditions for most locations overnight as a cold front pushes through the region. This cold front could produce some MVFR ceilings, and spark a few thunderstorms. As of now, the majority of the thunder activity will be at KMSP. KMSP... Thunderstorms will continue through at least the next couple of hours at KMSP. A few could produce some hail. Eventually a cold front will move through the region and push these storms east. Expect northwest winds and VFR conditions once the storm passes. /OUTLOOK FOR KMSP/ TUE...VFR. Wind SW at 5-10 kt. WED...VFR. Wind SE at 10 kt. THU...VFR with MVFR/TSRA possible. Wind SE at 10G20 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM... LONG TERM... AVIATION...JRB
Hazardous weather outlook, Aug 9, 7:39 PM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 739 PM CDT Sun Aug 9 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 110045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 739 PM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. There is still a Slight Risk of severe thunderstorms today and tonight, but the potential is trending downward. The primary threats are damaging winds, large hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorms are possible Wednesday through Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed if storms develop later this evening. jrb
In the hours before
Local storm report, Aug 10, 2:14 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 2 WSW RICHFIELD 44.86N 93.32W
08/10/2020 M56 MPH HENNEPIN MN MESONET
MESONET STATION DW1498 EDINA.
&&
LSLocal storm report, Aug 10, 2:20 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM HAIL 3 S EAGAN 44.80N 93.14W
08/10/2020 M1.00 INCH DAKOTA MN TRAINED SPOTTER
&&
LSLocal storm report, Aug 10, 2:22 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM HAIL PRIOR LAKE 44.71N 93.43W
08/10/2020 M1.00 INCH SCOTT MN TRAINED SPOTTER
&&
LSLocal storm report, Aug 10, 2:50 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
250 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL 2 NNE BUFFALO 45.20N 93.87W
08/10/2020 M1.25 INCH WRIGHT MN TRAINED SPOTTER
&&Local storm report, Aug 10, 3:00 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL 1 NNE BUFFALO 45.19N 93.87W
08/10/2020 M2.00 INCH WRIGHT MN TRAINED SPOTTER
&&Local storm report, Aug 10, 3:05 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM HAIL 1 WSW HANOVER 45.15N 93.69W
08/10/2020 M1.50 INCH WRIGHT MN TRAINED SPOTTER
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:52 PM CDT | Special Weather Statement | MPX | Hennepin | 23 min |
| Aug 9, 8:13 PM CDT | Special Weather Statement | MPX | Hennepin | 47 min |
| Aug 9, 8:47 PM CDT | Special Weather Statement | MPX | Scott | 88 min |
| Aug 9, 9:00 PM CDT | Special Weather Statement | MPX | Scott | 30 min |
| Aug 9, 9:21 PM CDT | Special Weather Statement | MPX | Carver | 54 min |
| Aug 9, 9:30 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 45 min |
| Aug 9, 9:39 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Scott | 51 min |
| Aug 9, 10:14 PM CDT | Special Weather Statement | MPX | Hennepin | 46 min |
| Aug 9, 10:27 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 48 min |
| Aug 9, 10:27 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 27 min |
| Aug 9, 10:48 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 57 min |
| Aug 9, 11:16 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 44 min |
| Aug 9, 11:40 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 50 min |
| Aug 9, 11:56 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| Aug 10, 12:28 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 32 min |
| Aug 10, 12:41 AM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| Aug 10, 12:42 AM CDT | Special Weather Statement | MPX | Hennepin | 63 min |
| Aug 10, 12:54 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 51 min |
| Aug 10, 1:21 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 39 min |
| Aug 10, 1:29 AM CDT | Special Weather Statement | MPX | Hennepin | 61 min |
| Aug 10, 1:48 AM CDT | Flash Flood Warning | MPX | Carver, Hennepin, Scott | 4 hr |
| Aug 10, 1:57 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Washington | 48 min |
| Aug 10, 2:04 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 26 min |
| Aug 10, 2:08 AM CDT | Severe Thunderstorm Warning | MPX | Rice, Scott | 37 min |
| Aug 10, 2:20 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 40 min |
| Aug 10, 2:31 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 44 min |
| Aug 10, 2:41 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 49 min |
| Aug 10, 2:43 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott | 32 min |
| Aug 10, 3:06 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 54 min |
| Aug 10, 3:29 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 46 min |
| Aug 10, 3:34 AM CDT | Special Weather Statement | MPX | Sherburne | 56 min |
| Aug 10, 3:46 AM CDT | Severe Thunderstorm Warning | MPX | Rice | 44 min |
| Aug 10, 3:58 AM CDT | Special Weather Statement | MPX | Dakota | 32 min |
| Aug 10, 4:10 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 50 min |
| Aug 10, 4:16 AM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 59 min |
| Aug 10, 5:08 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 22 min |
| Aug 10, 5:27 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 17 min |
| Aug 10, 7:44 AM CDT | Special Weather Statement | MPX | Blue Earth | 31 min |
| Aug 10, 8:03 AM CDT | Special Weather Statement | MPX | Waseca | 27 min |
| Aug 10, 8:10 AM CDT | Severe Thunderstorm Warning | MPX | Waseca | 35 min |
| Aug 10, 8:36 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.